Winter Storm, Audrain
- When
- December 9, 6:00 PM CST to December 10, 6:00 PM CST
- Where
- Audrain forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
The first snow of the 2003/2004 winter season hit Central Missouri on the 9th and 10th. An average of 3 to 5 inches of snow fell across the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first snow of the 2003/2004 winter season hit Central Missouri on the 9th and 10th. An average of 3 to 5 inches of snow fell across the area. Some rural schools had to close on the 10th due to the snow covered roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 9, 3:25 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 325 PM CST TUE DEC 9 2003 .DISCUSSION... LATEST NCEP PRODUCTION SUITE CONTS TO CONVERGE ON A SIMILAR SOLN FOR THE UPCOMING TASTE OF WINTER LT TNGT AND TUE...IN GENL AGREEMENT WITH ERYR GFS TRENDS. 12Z RUNS SUPPORT GOING FCST TRENDS...AND KUDOS TO LAST NGTS MID SHIFT FOR A GOOD LEAD IN TO THIS STORM. IN THE WRM SECTOR...BROAD N-S BAND OF RAIN AND EMBDD THUNDER BLANKETING W MO WL BE SWEEPING EAST THIS EVENING...SPRDG A PD OF HVY RAIN ACR CWFA. ALTHO DONT BLV THAT WDSPRD SVR WX IS A THRT...AM A BIT WORRIED THAT APRCHG DRY SLOT MAY TEND TO MAKE SM OF THE CNVTN A BIT STGR THRU THE EVE DUE TO AN INCR IN MID LVL LAPSE RATES. IT APRS THAT DRY SLOT MAY SHUT DOWN THE PCPN FOR AWHILE....BFR WNTRY PCPN BCMS A PROBLEM OVR NW SECTIONS OF OUR CWFA WITH REDVLPG DEFORMATION ZN. BLV THAT MEAN RH...QPF...AND MID LVL FRONTAL SCALE FORCING PROGS SHOW THIS TREND NICELY. FCST SNDGS SUGGEST THAT PCPN FOR MOST OF THE NGT WL BE LQD...WITH CHGOVR BGNG IN OUR FAR W COUNTIES 09-12Z TIME FRAME...AND THEN WORKING EWD INTO BI-STATE AREA ON WED MRNG. SINCE EACH RUN IS A BIT FURTHER W WITH THE CLOSED MID LVL CRCLN...IT DOES APR THAT THE THRT OF MIXED PCPN WL BE A BIT GRTR THAN INITIALLY EXPECTED. SNWFALL AMTS WL GRTLY DEPEND UPON HOW QUICK THE CHGOVR TO ALL SNW OCRS...BUT FOR OUR AREA WL GO WITH 1-4 INCHES ALG AND W OF THE JEF-UIN AREAS. WL ISSUE A WINTER WX ADVSRY FOR THESE AREAS DUE TO THE COMBO OF SNW...MIXED PCPN...AND INCRG NW WNDS. OUR THINKING HERE IS THAT THE LATE ONSET OF SNW...AND THE RATHER QUICK EXIT OF THE LFT ONCE THE SNOW DOES BGN....WL KP AMTS IN THIS RANGE. HWVR... IF THE CHGOVR OCRS MORE QUICKLY...OR IF PCPN LINGERS LONGER AFTER THE THICKNESSES DROP BLO CRITICAL VALUES...SHARE SGF CONCERNS THAT THESE AMTS MAY NOT BE ENUF. SEEMS LIKE PINNING DOWN AMTS OF THE S SIDE OF A SGFNT SNOW STORM IS OFTEN A VRY TUF CALL. SYS SHUD BE FAR ENUF NE BY WED EVE THAT PCPN WL HV SPUN OUT OF AREA...AND THEN IT LKS LIKE SVRL DRY DAYS...WITH THE NXT CHC OF PCPN ON THE WEEKEND. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...WINTER WEATHER ADVISORY LATE TONIGHT AND WEDNESDAY MORNING ALONG AND WEST OF A JEFFERSON CITY...HANNIBAL LINE. IL...WINTER WEATHER ADVISORY LATE TONIGHT AND WEDNESDAY MORNING FOR THE UIN AREA. TRUETT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CST TUE DEC 9 2003 ILZ095-MOZ018-019-026-027-034-035-041-042-047-048-050-101200- ADAMS IL-AUDRAIN-BOONE-CALLAWAY-COLE-KNOX-LEWIS-MARION-MONITEAU- MONROE-RALLS-SHELBY- 400 PM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS EVENING AND TONIGHT WINTER WEATHER ADVISORY IN EFFECT FOR LATE TONIGHT THROUGH NOONTIME WEDNESDAY. FOR DETAILS SEE WINTER WEATHER ADVISORY PRODUCT ISSUED BY THE ST LOUIS FORECAST OFFICE (STLWSWSTL). LOCALLY HEAVY RAINFALL IS POSSIBLE THIS EVENING OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS EVENING AHEAD OF A STRONG STORM SYSTEM MOVING THROUGH THE PLAINS STATES. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. RAIN WILL BECOME MIXED WITH SLEET AND THEN CHANGE TO SNOW AFTER MIDNIGHT AS A SHARP COLD FRONT PASSES THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SNOW WILL DIMINISH ACROSS THE REGION ON WEDNESDAY MORNING AS THE STORM SYSTEM PUSHES EAST. TOTAL ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE ACROSS THE REGION WITH THE GREATEST ACCUMULATIONS IN THE EXTREME NORTHWEST. NORTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL USHER MUCH COLDER AIR INTO THE REGION. WIND CHILLS WILL ONLY BE IN THE TEENS BY AFTERNOON. ADDITIONALLY THE HEAVY RAINS FROM TUESDAY EVENING AND OVERNIGHT TUESDAY NIGHT MAY CAUSE MINOR FLOODING IN THE FABIUS...NORTH...AND CUIVRE RIVER BASINS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CHANGEOVER TO FROZEN PRECIPITATION AND SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. ILZ058>060-064-065-069-070-074-096>102-MOZ036-049-051-052-059>065- 101200- BOND IL-BROWN-CALHOUN IL-CLINTON IL-FAYETTE IL-FRANKLIN-GASCONADE- GREENE IL-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON IL- MARION IL-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL- ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON IL- 400 PM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. .DAY ONE...THIS EVENING AND TONIGHT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AHEAD OF A STRONG STORM SYSTEM OVER THE PLAINS STATES. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE RAIN WILL MIX WITH AND CHANGE OVER TO SNOW ON WEDNESDAY MORNING AS THE STORM SYSTEM PASSES THROUGH THE AREA. SNOW ACCUMULATION OF LESS THAN AN INCH IS EXPECTED WITH THIS SYSTEM. NORTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL USHER MUCH COLDER AIR INTO THE REGION. WIND CHILLS WILL FALL INTO THE UPPER TEENS AND LOWER 20S BY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CHANGEOVER TO FROZEN PRECIPITATION AND SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. ILZ079-MOZ072>075-084-085-099-101200- CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE- WASHINGTON- 400 PM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. .DAY ONE...THIS EVENING AND TONIGHT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AHEAD OF A STRONG STORM SYSTEM OVER THE PLAINS STATES. WHILE NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME...ONE OR TWO OF THESE STORMS COULD PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL SOUTH OF A STEELVILLE TO STE GENEVIEVE LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY MUCH COLDER AIR WILL MOVE INTO THE AREA AS THE STORM SYSTEM MOVES EAST. THERE IS A CHANCE OF SNOW ACROSS THE REGION ON WEDNESDAY. LITTLE OR NO ACCUMULATION IS EXPECTED. NORTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CAUSE WIND CHILLS TO FALL INTO THE LOWER 2OS BY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BECHTOLD
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331265, 5331266, 5331267, 5331268, 5331269.